Alert archive / Tennessee / River Flood Warnings in 2010

River Flood Warning 16, NWS Nashville, TN

May 1, 2010Giles County, Tennessee; Limestone County, Alabama

NWS Nashville, TN issued this river flood warning at May 1, 2010, 8:47 PM CDT for Giles County, Tennessee; Limestone County, Alabama. It took effect at May 4, 2010, 4:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 1, 2010, 8:47 PM CDT (01:47 UTC)
In effect from
May 4, 2010, 4:00 AM CDT
Expired
May 3, 2010, 3:42 PM CDT
In force
Issued by
NWS Nashville, TN
Flood severity
Minor

Counties Limestone County, AL, Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elk River near Prospect (PSPT1). The gauge peaked at 24.30 ft at May 4, 2010, 8:00 AM CDT.

actionminormoderate10203005/0205/0305/04
Action stage
22 ft
Minor stage
25 ft
Moderate stage
37 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03584600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this river flood warning went out at May 1, 8:37 PM CDT, 10 minutes earlier.

Area forecast discussion, May 1, 8:37 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
837 PM CDT SAT MAY 1 2010

.UPDATE...THUNDERSTORMS ACROSS EASTERN AND SOUTHERN MIDDLE
TENNESSEE HAVE WEAKENED CONSIDERABLY OVER THE LAST SEVERAL HOURS
AND THE TORNADO WATCH FOR OUR 6 EASTERN AND SOUTHEASTERN COUNTIES
HAS BEEN CANCELLED. WE WILL, HOWEVER, CONTINUE TO MONITOR THE
STORMS PUSHING INTO SOUTHWESTERN MIDDLE TENNESSEE IN CASE ANY
BECOME LOCALLY SEVERE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ010-011-031>034-
061-063>066-075-077>080-093>095.

&&

19
Hazardous weather outlook, May 1, 5:33 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT SAT MAY 1 2010

TNZ010-011-031>034-061-063>066-075-077>080-093>095-022245-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-MARSHALL-CANNON-
DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
WAYNE-LAWRENCE-GILES-
533 PM CDT SAT MAY 1 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE POSSIBLE
TONIGHT...ALONG WITH HEAVY RAINS AND FLOODING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF MORE SEVERE THUNDERSTORMS AND FLOODING WILL CONTINUE
SUNDAY AND INTO EARLY MONDAY.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS...FLOODING...AND ANY OTHER
SIGNIFICANT WEATHER OCCURRENCES TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>009-022>030-056>060-062-022245-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-RUTHERFORD-
533 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SIGNIFICANT FLOODING WILL CONTINUE THROUGH THE OVERNIGHT HOURS AS
THUNDERSTORMS CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL. SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE...ALONG WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF MORE SEVERE THUNDERSTORMS AND FLOODING WILL CONTINUE
SUNDAY AND INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS...FLOODING...AND ANY OTHER
SIGNIFICANT WEATHER OCCURRENCES TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

21

In the hours before

Local storm report, May 1, 5:24 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 N SMITHVILLE          35.97N 85.82W
05/01/2010                   DEKALB             TN   LAW ENFORCEMENT

            TREES DOWN.

0440 PM     FLOOD            CLARKSVILLE             36.56N 87.35W
05/01/2010                   MONTGOMERY         TN   TRAINED SPOTTER

            FLOODING WAS REPORTED ALONG YELLOW CREEK AND EAST FORK
            CREEK LOCATED SOUTHWEST OF CLARKSVILLE.

&&

STEIGERWALDT
Local storm report, May 1, 5:44 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            SMYRNA                  35.98N 86.52W
05/01/2010                   RUTHERFORD         TN   PUBLIC

            BRIDGE ON ONE MILE LANE THAT CROSSES STEWARTS CREEK IS
            UNDER WATER.

&&

STEIGERWALDT
Local storm report, May 1, 6:01 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
601 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     FLOOD            4 SSE JAMESTOWN         36.38N 84.91W
05/01/2010                   FENTRESS           TN   TRAINED SPOTTER

            HIGHWAY 296 IS CLOSED DUE TO HIGH WATER.

&&

STEIGERWALDT
Local storm report, May 1, 7:48 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            NASHVILLE               36.17N 86.78W
05/01/2010                   DAVIDSON           TN   EMERGENCY MNGR

            *** 1 FATAL *** ONE FATALITY OCCURRED ON INTERSTATE 24
            NEAR BELL ROAD DUE TO DEEP WATER THAT SHUTDOWN THE
            INTERSTATE. TIME IS ESTIMATED...AND STILL UNKNOWN WHETHER
            MALE OR FEMALE.

&&

STEIGERWALDT
Local storm report, May 1, 8:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TORNADO          12 NW DOVER             36.60N 88.00W
05/01/2010                   STEWART            TN   PUBLIC

            TREES DOWN AND DAMAGE TO BUILDING AT RUSHING CREEK
            CAMPGROUND IN LAND BETWEEN THE LAKES RECREATION AREA NEAR
            KENTUCKY AND TENNESSEE BORDER. POWER POLES ALSO SNAPPED
            IN AND NEAR CAMPGROUND. SOME TREE DAMAGE WAS NOTED FROM
            CAMPGROUND AREA TO ABOUT 6 MILES EAST OF
            CAMPGROUND...WITH WIDEST WIDTH OF DAMAGE PATH ABOUT 200
            YEARDS.

1144 AM     HEAVY RAIN       WAVERLY                 36.09N 87.79W
05/01/2010  E10.76 INCH      HUMPHREYS          TN   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED 10.76 INCHES OF RAIN OVER THE
            PAST 24 HOURS AT TIME OF CALL...AND WAS STILL RECEIVING
            RAIN. ALSO REPORTED HALF INCH HAIL AT TIME OF CALL.

1145 AM     FLOOD            3 N NOLENSVILLE         35.99N 86.65W
05/01/2010                   DAVIDSON           TN   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED WATER OVER CULBERTSON ROAD
            ALONG MILL CREEK NEAR NOLENSVILLE.

1236 PM     FLASH FLOOD      10 N CENTERVILLE        35.94N 87.45W
05/01/2010                   HICKMAN            TN   PUBLIC

            BOAT RESCUES ALONG I-40 NEAR MILE MARKER 153/154.

1238 PM     FLASH FLOOD      8 S NASHVILLE           36.06N 86.78W
05/01/2010                   DAVIDSON           TN   EMERGENCY MNGR

            EMERGENCY MNGR REPORTS CLOSING OF BLUFF RD. AND
            CULVERTSON RD.

1250 PM     HEAVY RAIN       WAVERLY                 36.09N 87.79W
05/01/2010  M13.34 INCH      HUMPHREYS          TN   TRAINED SPOTTER

            STORM TOTAL RAINFALL OVER LAST 24HRS MEASURED AT 13.34
            INCHES BY TRAINED SPOTTER.

1259 PM     FLASH FLOOD      7 S WAVERLY             35.99N 87.79W
05/01/2010                   HUMPHREYS          TN   TRAINED SPOTTER

            SPOTTER RELAYING REPORTS OF WATER RESCUES NEAR THE
            HUMPHREYS AND HICKMAN COUNTY LINE...NEAR MILE MARKER 148
            ALONG INTERSTATE 40.

0133 PM     TSTM WND DMG     4 N NASHVILLE           36.23N 86.78W
05/01/2010                   DAVIDSON           TN   TRAINED SPOTTER

            A COUPLE OF TREES UPROUTED NEAR SKYLINE HOSPITAL OFF OF
            DICKERSON PIKE.

0150 PM     FLASH FLOOD      FRANKLIN                35.93N 86.84W
05/01/2010                   WILLIAMSON         TN   TRAINED SPOTTER

            SPOTTER REPORTED WATER 2 FEET DEEP AND A CAR STRANDED AT
            INTERSTATE 65 AND GALLERIA BLVD...IN THE COOL SPRINGS
            AREA.

0218 PM     FLOOD            MOUNT JULIET            36.21N 86.52W
05/01/2010                   WILSON             TN   TRAINED SPOTTER

            SPOTTER REPORTED 6 INCHES OF WATER IN SOME PLACES ALONG
            CENTRAL PIKE...JUST EAST OF MOUNT JULIET ROAD.

0241 PM     FLASH FLOOD      3 S NASHVILLE           36.13N 86.78W
05/01/2010                   DAVIDSON           TN   TRAINED SPOTTER

            1 MILE WEST OF GREEN HILLS. CREEK FLOWING OVER ROADWAY
            WITH APPROXIMATE DEPTH OF 3-6 INCHES.

0247 PM     TSTM WND GST     LIBERTY                 36.00N 85.98W
05/01/2010  M58.00 MPH       DEKALB             TN   TRAINED SPOTTER

0336 PM     FLOOD            11 SE FRANKLIN          35.82N 86.70W
05/01/2010                   WILLIAMSON         TN   TRAINED SPOTTER

            FLOODING REPORTED ALONG PEYTONSVILLE ROAD AND BUCHANAN
            ROAD. BUCHANAN ROAD COMPLETELY WASHED OUT WITH TRUNKS OF
            TREES FLOATING IN IT. PORTIONS OF PEYTONSVILLE ROAD HAVE
            FALLEN INTO A CREEK.

0354 PM     FLOOD            1 E FRANKLIN            35.93N 86.82W
05/01/2010                   WILLIAMSON         TN   TRAINED SPOTTER

            SMALL CREEK OVERFLOWING HIGHWAY 96 AT YORKTOWN
            SUBDIVISION...LOCATED BETWEEN FRANKLIN AND INTERSTATE 65.
            WATER DEPTH ABOUT 3 INCHES ON ROADWAY.

0400 PM     FLOOD            NASHVILLE               36.17N 86.78W
05/01/2010                   DAVIDSON           TN   EMERGENCY MNGR

            *** 1 FATAL *** ONE FATALITY OCCURRED ON INTERSTATE 24
            NEAR BELL ROAD DUE TO DEEP WATER THAT SHUTDOWN THE
            INTERSTATE. TIME IS ESTIMATED...AND STILL UNKNOWN WHETHER
            MALE OR FEMALE.

0418 PM     FLOOD            LAWRENCEBURG            35.25N 87.34W
05/01/2010                   LAWRENCE           TN   EMERGENCY MNGR

            FLOODING REPORTED IN THE CITY OF LAWRENCEBURG AND JUST
            SOUTHWEST OF LAWRENCEBURG.

0426 PM     FLOOD            4 SW BELLE MEADE        36.06N 86.91W
05/01/2010                   DAVIDSON           TN   TRAINED SPOTTER

            WATER RUNNING OVER OLD HARDING PIKE FROM THE HARPETH
            RIVER NEAR MORTON MILL ROAD. ROADWAY STILL PASSABLE AT
            THIS TIME.

0430 PM     TSTM WND DMG     1 N SMITHVILLE          35.97N 85.82W
05/01/2010                   DEKALB             TN   LAW ENFORCEMENT

            TREES DOWN.

0439 PM     FUNNEL CLOUD     TULLAHOMA               35.37N 86.22W
05/01/2010                   COFFEE             TN   TRAINED SPOTTER

0440 PM     FLOOD            CLARKSVILLE             36.56N 87.35W
05/01/2010                   MONTGOMERY         TN   TRAINED SPOTTER

            FLOODING WAS REPORTED ALONG YELLOW CREEK AND EAST FORK
            CREEK LOCATED SOUTHWEST OF CLARKSVILLE.

0440 PM     TSTM WND DMG     LORETTO                 35.08N 87.44W
05/01/2010                   LAWRENCE           TN   EMERGENCY MNGR

            POWER POLLS AND POWER LINES DOWN AT LORETTO...WITH TREE
            DAMAGE EXTENDING FROM LORETTO TO LEOMA.

0451 PM     HEAVY RAIN       7 SE CARTHAGE           36.19N 85.85W
05/01/2010  E0.00 INCH       SMITH              TN   TRAINED SPOTTER

            ON HIGHWAY 53 NEAR CHESTNUT MOUND...HILLSIDE GAVE WAY DUE
            TO HEAVY RAIN AND BLOCKING ONE HALF OF THE HIGHWAY.

0528 PM     FLOOD            SMYRNA                  35.98N 86.52W
05/01/2010                   RUTHERFORD         TN   PUBLIC

            BRIDGE ON ONE MILE LANE THAT CROSSES STEWARTS CREEK IS
            UNDER WATER.

0558 PM     FLOOD            4 SSE JAMESTOWN         36.38N 84.91W
05/01/2010                   FENTRESS           TN   TRAINED SPOTTER

            HIGHWAY 296 IS CLOSED DUE TO HIGH WATER.

&&

STEIGERWALDT
Local storm report, May 1, 8:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     FLASH FLOOD      10 S DOVER              36.34N 87.84W
05/01/2010                   STEWART            TN   EMERGENCY MNGR

            *** 2 FATAL *** SUV ATTEMPTED TO CROSS A SWOLLEN CREEK ON
            UPPER ALSUP ROAD

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:44 PM CDTRiver Flood WarningOHXHickman5 days
May 1, 8:47 PM CDTRiver Flood WarningOHXBedford, Marshall43 hr
May 1, 8:47 PM CDTRiver Flood WarningOHXMaury4 days
May 1, 8:47 PM CDTRiver Flood WarningOHXLawrence43 hr
May 1, 8:47 PM CDTRiver Flood WarningOHXGiles43 hr
May 1, 9:31 PM CDTRiver Flood WarningOHXMontgomery7 days
May 1, 9:37 PM CDTTornado WarningOHXHickman, Lawrence, Lewis, Maury23 min
May 1, 9:48 PM CDTTornado WarningOHXHickman, Lewis, Perry, Wayne27 min
May 1, 9:59 PM CDTTornado WarningOHXLawrence, Lewis, Maury31 min
May 1, 10:01 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart29 min
May 1, 10:17 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson13 min
May 1, 10:23 PM CDTTornado WarningOHXHickman, Lewis, Maury, Williamson37 min
May 1, 10:24 PM CDTSevere Thunderstorm WarningOHXMontgomery6 min
May 1, 10:27 PM CDTSevere Thunderstorm WarningOHXStewart18 min
May 2, 1:40 AM CDTRiver Flood WarningOHXBedford5 hr
May 2, 3:05 AM CDTTornado WarningOHXBenton, Houston, Humphreys, Stewart55 min
May 2, 4:28 AM CDTTornado WarningOHXBenton, Humphreys, Perry32 min
May 2, 4:46 AM CDTTornado WarningOHXHickman, Humphreys, Perry29 min
May 2, 5:06 AM CDTTornado WarningOHXDickson, Hickman24 min
May 2, 5:31 AM CDTTornado WarningOHXCheatham, Davidson, Dickson, Williamson29 min
May 2, 5:53 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson37 min
May 2, 5:57 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Sumner42 min
May 2, 6:12 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Wilson48 min
May 2, 6:31 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson29 min
May 2, 6:36 AM CDTRiver Flood AdvisoryOHXClay, Jackson12 hr
May 2, 6:36 AM CDTRiver Flood AdvisoryOHXDavidson3 hr
May 2, 6:36 AM CDTRiver Flood AdvisoryOHXSmith3 hr
May 2, 6:59 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson31 min
May 2, 7:36 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Trousdale, Wilson24 min
May 2, 7:49 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson26 min
May 2, 8:13 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale and 1 more32 min
May 2, 8:49 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale41 min
May 2, 8:58 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Williamson and 1 more47 min
May 2, 9:21 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Perry, Wayne, Williamson24 min
May 2, 9:35 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Perry, Wayne, Williamson10 min
May 2, 9:50 AM CDTRiver Flood WarningOHXDavidson4 days
May 2, 9:50 AM CDTRiver Flood WarningOHXSmith6 hr
May 2, 9:54 AM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson21 min
May 2, 11:04 AM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Rutherford, Williamson26 min
May 2, 11:25 AM CDTRiver Flood WarningOHXDavidson20 hr
May 2, 11:25 AM CDTRiver Flood WarningOHXDavidson7 hr
May 2, 11:25 AM CDTRiver Flood WarningOHXDavidson7 hr
May 2, 11:25 AM CDTRiver Flood WarningOHXDavidson7 hr
May 2, 11:34 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson26 min
May 2, 12:35 PM CDTSevere Thunderstorm WarningOHXWilliamson25 min
May 2, 1:00 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner20 min
May 2, 2:09 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam, Smith21 min
May 2, 4:59 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam31 min
May 2, 5:27 PM CDTAreal Flood WarningOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more24 hr

Nearby

River Flood Warnings in Tennessee, 2010River Flood Warnings in Alabama, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.